Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 248, NWS Springfield, MO

August 17, 2001Greene County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2001, 1:26 PM CDT for Greene County, Webster County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2001, 1:26 PM CDT (18:26 UTC)
Expired
Aug 17, 2001, 2:15 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greene County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:35 PM CDTThunderstorm Wind 52 EStrafford, MO
Aug 17, 2:00 PM CDTThunderstorm Wind 52 ENorthview, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS53 KSGF 171826
SVRSGF
MOC077-225-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
126 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREENE COUNTY IN SOUTHWEST MISSOURI
  WEBSTER COUNTY IN SOUTHWEST MISSOURI

* UNTIL 215 PM CDT

* AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STRAFFORD...OR 11 MILES EAST OF
  SPRINGFIELD...MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHFIELD...DIGGINS BY 150 PM CDT.
   NIANGUA BY 200 PM CDT.

THE TOWN OF NORTHVIEW IS ALSO IN THE PATH OF THIS STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3730 9325 3714 9319 3717 9269 3748 9270

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:45 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 17, 10:45 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT FRI AUG 17 2001

TEMPERATURES IN FRONT OF AC/SC DECK OVER KANSAS HAS INCREASED TO
ABOVE GUIDANCE TEMPS AND WILL LIKELY INCREASE TO NEAR 90 IN EXT SW
MO...AND ALONG THE ARKANSAS BORDER WEST OF BRANSON. ELSEWHERE
TEMPERATURES SHOULD BE IN THE MID TO UPPER 80S. LATEST RUC/MESOETA
HAVE COMPLEX OF THUNDERSTORMS DEVELOPING OVER WEST CENTRAL MO AND
MOVING IT SOUTHWARD INTO MORE UNSTABLE ATMOSPHERE THIS AFTN. WITH
DEW POINTS INCREASING AND LAPS INFO INDICATING FURTHER
INSTABILITY...WITH LIKELY HAVE A FEW SEVERE STORMS THIS AFTN IN AREA
OF MAX HEATING IN SW MO.  ZONES SHOULD BE SENT BY 11 AM.

.SGF...
MO...NONE.
KS...NONE.

JLT

In the hours before

Special weather statement, Aug 17, 12:30 PM CDT, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT FRI AUG 17 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAD DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM SOUTHEAST
KANSAS...SOUTHWEST INTO NORTHEAST OKLAHOMA. THIS WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON...ESPECIALLY
SOUTH OF INTERSTATE 44 AND WEST OF HIGHWAY 65. IN ADDITION...A
DISTURBANCE MOVING ACROSS KANSAS WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS THE REST OF THE OZARKS THROUGH THE EVENING.

GREATER INSTABILITY THIS AFTERNOON HAS INCREASED THE POTENTIAL OF
SEVERE THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT FROM ANY SEVERE
STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
WHICH COULD RESULT IN LOCALIZED FLOODING.

THE RISK OF SEVERE WEATHER WILL DECREASE AS THE STORMS SPREAD EAST
ACROSS THE OZARKS AFTER 9 PM.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD MONITOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS THIS AFTERNOON AND EVENING.

.EXTENDED OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AHEAD
OF APPROACHING COLD FRONT. THE PRIMARY THREAT OF SEVERE WEATHER
SATURDAY WILL BE EAST OF A VERSAILLES TO SPRINGFIELD LINE.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:37 PM CDTFlash Flood WarningSGFGreene3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.